Wisconsin, 2003

Tornado and Flash Flood in Wisconsin, August 3, 2003

August 3, 2003 · NWS GRB · 6 events in 4 counties and zones

), and urban flooding in parts of Calumet county and Outagamie county. ) lightning caused a natural gas line to split after it hit a tree and then traveled through the ground.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed in unstable air in the vicinity of a low pressure system produced a tornado, large hail, torrential rain and lightning damage.A tornado damaged several houses, outbuildings and trees around Potter (Calumet co.), tearing part of the roof from one of the houses.Torrential rains from the storms caused flash flooding in Waupaca (Waupaca co.), and urban flooding in parts of Calumet county and Outagamie county. In Appleton (Outagamie co.) lightning caused a natural gas line to split after it hit a tree and then traveled through the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 3, 9:45 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 3, 9:45 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1045 AM CDT SUN AUG 3 2003

HEAVY RAINFALL/FLOODING POTENTIAL FOR THIS AFT/EVG IS THE MAIN FCST
CONCERN.

WV IMAGERY SHOWED THE UPPER LOW SOUTH INTO GRB CWA...WITH A STG S/W TROF
TROF ROTATING AROUND THE WSTRN PERIPHERY. GRB SOUNDING WAS VERY
FAVORABLE FOR HEAVY RAINFALL...WITH MID-LEVEL WINDS 5-10 KT...K-INDEX
AROUND 35...PW 1.26 INCHES AND MODIFIED CAPES AROUND 2000 J/KG. HIGHER
WBZ HGTS (11.3K FEET) INDICATE SLIGHTLY LESS POTENTIAL FOR HAIL THAN
YDAY.

HEAVY RAINFALL HAS ALREADY DEVELOPED OVER FAR NE WI...WITH RADAR
ESTIMATES OF 1.5 TO 2 INCHES IN PARTS OF N MARINETTE AND FLORENCE
COUNTIES. EXPECT THE CONVECTION TO INCREASE ACROSS THE ENTIRE CWA THIS
AFTERNOON...WITH SLOW MOVG STORMS DEVELOPING IN AN ENVIRONMENT THAT IS
CONDUCIVE TO VERY HEAVY RAINFALL. MOST OF THE CWA HAS RECEIVED POCKETS
OF HEAVY RAINFALL FOR THE PAST 4 DAYS...ESP IN THE FOX VALLEY REGION.
WILL BE ISSUING A FLOOD WATCH FOR THE ENTIRE CWA THROUGH 7 PM.

.GRB...FLOOD WATCH FOR ENTIRE CWA THROUGH 7 PM

KIECKBUSCH/ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 3, 11:00 AM CST, 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WITH TORRENTIAL RAINFALL AND POSSIBLY SOME SMALL
HAIL WILL CONTINUE THROUGH EARLY EVENING. DUE TO LIGHT WINDS ALOFT...
THESE STORMS WILL MOVE VERY SLOWLY...SO SOME LOCALES MAY SEE RAINFALL
AMOUNTS OF 2 TO 4 INCHES. SINCE MUCH OF CENTRAL AND NORTHEAST WISCONSIN
ALREADY HAS SATURATED GROUND FROM RECENT RAINS...A FLOOD WATCH HAS BEEN
POSTED FOR THE ENTIRE FORECAST AREA THROUGH 7 PM. THE STORMS SHOULD
DIMINISH BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE URGED TO CALL IN REPORTS OF HEAVY RAINFALL AND
FLOODING THIS AFTERNOON AND EVENING.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 33 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 hail, 1 tornado, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Kewaunee

When
August 3, 11:35 AM CST
Where
Kewaunee County, Luxemburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.550, -87.700

Funnel Cloud, Calumet

When
August 3, 1:38 PM CST
Where
Calumet County, Chilton
Reported by
LAW ENFORCEMENT
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Funnel Cloud, Calumet

When
August 3, 1:38 PM CST
Where
Calumet County, Chilton
Reported by
LAW ENFORCEMENT
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Tornado, Calumet

When
August 3, 1:59 PM CST to 2:03 PM CST
Where
Calumet County, Potter
Rating
F1
Path length
0.4 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
44.117, -88.100

Lightning, Outagamie

When
August 3, 2:11 PM CST
Where
Outagamie County, Appleton
Reported by
NEWSPAPER
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Flash Flood, Waupaca

When
August 3, 3:50 PM CST to 4:45 PM CST
Where
Waupaca County, Waupaca
Reported by
LAW ENFORCEMENT
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyThe tornado archive for Wisconsin, 2003Warnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337346, 5337436, 5337438, 5337347, 5337435, 5337437.